Aa
Aa
A
A
A
Close
Avatar universal

Anyone use Vagefem?

After having had a hysteroscopy which found 'no serious problems', but did show some Atrophy, I've been prescribed Vagifem 25mcg pessaries. I've started using them but was concerned to find on reading the patient leaflet that these are HRT and I'm wary about the risks. I'm  61 and have been post-menopause (with no menopausal problems) for several years. My only symptoms for having the hysterosocpy were slight spotting and brown discharge, and an ultrasound that showed irregularities of the womb lining though the lining was only 4mm. As I don't have any of the troublesome symptoms of vaginal itching, burning, soreness, dryness, which it seems are the usual reasons for using these pessaries, I wonder if the risk of using them is worth it. I've also found on the internet that the 25mcg has been discontinued in the US (I'm in the UK) and that only Vagifem of 10mcgs strength are now used there. I rang the hospital to try to speak about this to the prescriber but was told by the gyno's secretary that I would have to ask my GP. I'm now waiting for a GP appointment and using the pessaries meanwhile, but I wondered if anyone on the forum has experiences of them.
3 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Following on from my above post, I saw the GP who told me she wrote to the gyno in September but has not yet got a reply. She will write again. She said I'd been put on the pessaries because the investigations showed some vaginal dryness. I wasn't aware I had 'dryness' and as I don't have any symptoms which I understand HRT is supposed to be to treat, I told her I'd decided to stop using them.

I only wish I hadn't used them in the first place. For the first two weeks I was using Vagifem 25mcg daily for an 'estrogen boost' and then alternate days for the following two weeks, before going on the maintence dose of twice a week. I now read that women should be started on the lower dose (10mcg) and ideally not increased to the higher dose, especially women like me who have an intact womb as this is 'unopposed estrogen'. I also see that some of the research suggests that risk of HRT is higher for women who get migraines, had an abnormal mamogram and benign breast lump, never had children, have a post-menopausal ovarian cyst, a tendency towards high blood pressure, abnormal bleeding (including unexplained haematuria), eat a lot of soya products, mother died of womb cancer around my age... Oh God, I've got every single one of these 'risk factors'.

I was given them in hospital when I was recovering from the general anaesthetic, just given a box of 38 pessaries and told by a nurse to take them home and start using them. Naively I thought at the time they were to ease the soreness of the procedure. I wasn't told the pessaries were HRT, had no prior discussion with a medical person about the pros and cons

I know I should have read up and thought more before starting on them, but I'm angry that doctors are so quick to prescribe treatments that can be dangerous and apparently for no good reason. How can benefits outweigh risks when I didn't even have any troublesome symptoms (it's only since I began using them that I've been getting itching and irritation)?

I think my story illustrates that we women have to be careful to question our treatment, find out as much as we can before commencing it, and not think that just because a doctor prescribes it, it must be okay for us. It's our bodies. Sometimes it's difficult to make decisions about what's best for us because of contradictory information, but treatment should always be as informed and participatory as possible. Yes, I should have already known that!

Helpful - 0
Avatar universal
Hi Jeanie, i have been on the low dosage of these pesseries for the last 10 days, i have to insert every day for 15 days then 1 twice a week, i have noticed i am now getting headaches and my heart seems to be beating a lot more eratic, i have made an appointment with my doctor for thursday as these are a couple of side effects from these things.
Helpful - 0
Avatar universal
1st 10 days using Vagifem no side effects just discharge.  Started 3rd week and have cramps and then diarrhea (sometimes).  Does it get better?
Helpful - 0
Have an Answer?

You are reading content posted in the Menopause Community

Top Women's Health Answerers
Avatar universal
Other
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
STDs can't be transmitted by casual contact, like hugging or touching.
Syphilis is an STD that is transmitted by oral, genital and anal sex.
Normal vaginal discharge varies in color, smell, texture and amount.
Bumps in the genital area might be STDs, but are usually not serious.
Chlamydia, an STI, often has no symptoms, but must be treated.
From skin changes to weight loss to unusual bleeding, here are 15 cancer warning signs that women tend to ignore.